question-icon

Suggest treatment for peripheral neuropathy

default
Posted on Thu, 29 Sep 2016
Question: neurology peripheral nerve cause and trweatment
not diabetic.
PAIN arms hands legs and feet numb , cant use them, cant walk and dizzy.
more WORSE, eACH day for 5 yrs. HAD HIP REPLACEMENT started with shingles 8 years ago
AND STILL HAVE THE VIRUS PARTIAL DORMANT BUT ITCHY WHELPS ,UPPER BODY AND
TERRIBLE LEGS SKIN-THIN AND ALL DAMAGED FROM BRUISING . JUST AT THE TOUCH...MADDENING DAY / NIGHT. YEARS OF AWFUL PAIN. IS HOLISTIC THE ROUTE ?
doctor
Answered by Dr. Olsi Taka (4 hours later)
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand what you are going through.

While I have nothing against holistic medicine it is a little unclear what have you done to diagnose and treat your neuropathy, to know whether you have exhausted all your options. You do not provide much information, not even your age.
Peripheral neuropathy can have many other causes apart from diabetes such as nutritional deficiencies, hormonal imbalance, exposure to certain medications and toxins, liver and kidney conditions, rheumatological conditions, some infections etc. So many tests are needed to confirm its presence and search the cause such as nerve conduction studies, blood count, liver and kidney function, electrolyte panel, vitamin B12 level, thyroid function etc. If you've already done them please provide some info on results.

Even when all tests come negative (happens in 25%) there is still medication to relieve symptoms such as Gabapentin, Pregabalin or Duloxetin.

I remain at your disposal for further questions, possibly with some more info.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (2 days later)
my pain is constant starting 8 yrs ago with shingles on upper left qtr of back, so still believe the virus is scattered in my system nerves and tissue, causes crippling; worsening. these five years after let-up , but unmistakeable itch and pain of shingles.
what does your ans now, cost..
doctor
Answered by Dr. Olsi Taka (32 minutes later)
Brief Answer:
Shingles is possible, but tests remain necessary. Medication the same.

Detailed Answer:
Hello again!

You have the right to make 2 free follow up questions (for up to 3 days after the initial question, afterwards the thread is closed by the system), so this answer doesn't cost anything.

Herpes zoster virus (shingles) may cause neuropathic pain, so it is a possibility, however it is usually in the territory of a particular nerve, not so widespread as you describe it. That is why I asked about what tests you have done to diagnose the cause, you still provide no information about that.

In terms of managing the pain itself my above recommendation remains, whether it is due to shingles or to another cause, medication for neuropathic pain is the same, the medication which I already mentioned Gabapentin, Pregabalin or Duloxetin.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (35 hours later)
I am 88 years old My health Diagnosis is :
Addison's Disease diagnosed 28 years ago
Hypo thyroidism diagnosed 37 years ago
high blood pressure diagnosed 5 years ago
Anxiety diagnosed 5 years ago
surgeries:
open heart 1997, hip- Right 20 years ago, hip- left 7 years ago,(since the left hip surgery the symptoms have worsened)
medicines:
synthroid 112mcg daily hydrocortisone 40mg daily tramadol 50 mg 4 hrs prn alprazolam .25 as needed up to 4 per day meclizine 25mg 1/2 tablet daily metroclopramide 10mg 1 every 8 hrs doc o lace 100mg as needed omeprazole 10mg 1 daily atvorstatin 20mg i daily potassium 10 me q er 1 daily furosamide20 mg 1 daily nifedipine 30 mg er 1 daily

more to add before i lose this that my help wrote,.

have tried gabapentin also lyrica , both side affects that disturb my thinking, terrible dreams, as most drugs do me.
the left hip was SPINAL BLOCK ANESTHETIC, AND, 1 DOC SAID IT COULD BE THE POSITION I WAS KEPT IN FOR THAT PROCESS, CAUSED THE PINCH NERVES [BOTH ARMS AND LEGS CONDITION. THAT I M CALLING NEUROPATHY. I ALSO HAD TARES TO MY FRAGILE LEGS ; AND ARMS ; THIN SKIN THAT BRUISES. THE LEGS INJURIES TOOK 2 YEAR , DAILY REDRESSING, [INTO THE MUSCLES AND GROWING 3 ,INCHES EACH TARE ,, OF NEW SKIN. UGLY ..

NO DOCTOR DIAGNOSE IT ''NEROPATHY'' ., AS I HAVE NAMED IT. I GO ONLINE TO FIND THAT I HAVE THE SYMPTOMS, WORSENING DAILY.ITS EVIDENT
MOST IS DETERMINED FROM BLOOD WORK AND BACK XRAYS, PINS STUCK FEET AND LEGS .
GONE TO MANY DOCTORS , ONE THAT I HOPED WOUD CULMINATE TO DIAGNOSE,LOOKING FOR HELP,

--NOW ONLINE--RECENTLY, NEW ONE WHO COMBINES WITH HOLISTIC [MY CHOICE --PREVENTIVE] HERBALS.
IVE ORDERED THE TRIAL AND UNDERSTAND IT ELIMINATES DRUGS THAT CAUSE SIDE EFFECTS
I HOPE YOU HELP ME TO REACH MY DOCTORS WHO ALL THINK THAT I M TOO MUCH [?] DIAGNOSING [?] MYSELF AND WRITE ME OFF NAMING ME AS ''FIRED'' .
I M TOO COMPLICATED IT APPEARS --with AD D I S O NS , T HEY DONT KNOW ENOUGH ABOUT XXXXXXX HOW IT '' OVERRIDES EVERYTHING . DUE TO THE STRESS OF TOO MUCH ILLNESS [SYMPTOMS.
I HAVE BEEN 'FIRED [IN 6 YRS ] BY ' SIX DOCTORS.' 6 DOCTORS Won't DOCTOR ME INCLUDING XXXXXXX HAVALIcK , BACKROADS HEALTH CENTER, WALNUTHILL IL. 62864 618 545 0707. MY NEW DOC OF 4 MONTHS AND TWO OFC VISITS ONE YET THIS WEEK , I DONT GET TO ASK ANYTHING ON PHONE ..AND I CANT WALK ESPEC STEPS, TO GO TO OFC VISIT,
I AM VERY HELPLESS AND PAIN FILLED.


I M TRYING TO send the ans to dr.TACA
doctor
Answered by Dr. Olsi Taka (9 hours later)
Brief Answer:
Read below.

Detailed Answer:
Thank you for the additional information.

Both Addison’s and hopothyroidism can be related to neuropathy so that could be another cause apart from shingles. It seems a little hard to explain why your doctors dismiss you like that without not doing at least a nerve conduction studies test to search for neuropathy. I wonder whether they offer some alternative explanation, like anxiety for example.
Looking at your treatment and the side effects you have had from anticonvulsant class like Gabapentin and Pregabalin I would say that the remaining option would be to try the other class used for neuropathic pain, antidepressants. The ones who are considered first line treatment for neuropathic pain are Duloxetine and Amitriptyline, I would prefer the first because there is a potential for hypotension and falls with amitriptyline.
In addition to addressing neuropathic pain Duloxetine should help with your anxiety. Alprazolam which you mention is not suitable for long term anxiety treatment, only for short term, antidepressants are used for long term. That is because while effective at first it starts to create dependence and tolerance (the same dose is not effective anymore). So Duloxetine can hopefully kill two birds with one stone address neuropathic pain and anxiety as well.

I hope to have been of help.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3674 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for peripheral neuropathy

Brief Answer: Read below. Detailed Answer: I read your question carefully and I understand what you are going through. While I have nothing against holistic medicine it is a little unclear what have you done to diagnose and treat your neuropathy, to know whether you have exhausted all your options. You do not provide much information, not even your age. Peripheral neuropathy can have many other causes apart from diabetes such as nutritional deficiencies, hormonal imbalance, exposure to certain medications and toxins, liver and kidney conditions, rheumatological conditions, some infections etc. So many tests are needed to confirm its presence and search the cause such as nerve conduction studies, blood count, liver and kidney function, electrolyte panel, vitamin B12 level, thyroid function etc. If you've already done them please provide some info on results. Even when all tests come negative (happens in 25%) there is still medication to relieve symptoms such as Gabapentin, Pregabalin or Duloxetin. I remain at your disposal for further questions, possibly with some more info.